Alert archive / New Jersey / Areal Flood Advisories in 2016

Areal Flood Advisory 26, NWS Philadelphia/Mount Holly

May 21, 20164 counties in New Jersey; 4 counties in Pennsylvania; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood advisory at May 21, 2016, 10:05 PM EDT for 4 counties in New Jersey; 4 counties in Pennsylvania; New Castle County, Delaware. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 10:05 PM EDT (02:05 UTC)
Expired
May 22, 2016, 1:00 AM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties New Castle County, DE, Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Salem County, NJ, Bucks County, PA, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 77 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS81 KPHI 220205
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 PM EDT SAT MAY 21 2016

DEC003-NJC005-007-015-033-PAC017-045-091-101-220500-
/O.NEW.KPHI.FA.Y.0026.160522T0205Z-160522T0500Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW CASTLE DE-CAMDEN NJ-GLOUCESTER NJ-SALEM NJ-BURLINGTON NJ-
BUCKS PA-DELAWARE PA-MONTGOMERY PA-PHILADELPHIA PA-
1005 PM EDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ  HAS ISSUED A

* FLOOD ADVISORY FOR...
  NORTHERN NEW CASTLE COUNTY IN NORTHERN DELAWARE...
  NORTHWESTERN CAMDEN COUNTY IN SOUTHERN NEW JERSEY...
  NORTHWESTERN GLOUCESTER COUNTY IN SOUTHERN NEW JERSEY...
  NORTHWESTERN SALEM COUNTY IN SOUTHERN NEW JERSEY...
  NORTHWESTERN BURLINGTON COUNTY IN SOUTHERN NEW JERSEY...
  SOUTHEASTERN BUCKS COUNTY IN SOUTHEASTERN PENNSYLVANIA...
  DELAWARE COUNTY IN SOUTHEASTERN PENNSYLVANIA...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEASTERN PENNSYLVANIA...
  PHILADELPHIA COUNTY IN SOUTHEASTERN PENNSYLVANIA...

* UNTIL 100 AM EDT

* AT 1002 PM EDT... UP TO ONE POINT SIX INCHES OF RAIN HAS ALREADY
  FALLEN ACROSS PARTS OF NORTHERN NEW CASTLE COUNTY INTO
  SOUTHEASTERN DELAWARE COUNTY AND SOUTHERN PHILADELPHIA COUNTY.
  ISOLATED STORM TOTALS OF TWO AND ONE HALF INCHES ARE POSSIBLE BY
  MIDNIGHT BEFORE THE HEAVIEST RAINS HAVE WEAKENED OR MOVED
  NORTHEAST OF THE ADVISORY AREA.   SMALL CREEKS WERE RISING RAPIDLY
  BUT SHOULD REMAIN WITHIN BANKFULL BEFORE RECEDING AFTER MIDNIGHT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PHILADELPHIA...CAMDEN...WILMINGTON...GLOUCESTER CITY...CHERRY HILL...
  BENSALEM...MOUNT LAUREL...CHESTER...WILLINGBORO...DEPTFORD...WEST
  DEPTFORD...PENNSVILLE...FLORENCE...BELLMAWR...YEADON...WOODBURY...
  BURLINGTON...BRISTOL...MOUNT HOLLY AND RIVERSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3957 7563 3976 7573 4025 7487 4006 7466

$$

DRAG
1 follow-up statement
802 
WGUS81 KPHI 220432
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1232 AM EDT SUN MAY 22 2016

DEC003-NJC005-007-015-033-PAC017-045-091-101-220440-
/O.CAN.KPHI.FA.Y.0026.000000T0000Z-160522T0500Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW CASTLE DE-CAMDEN NJ-GLOUCESTER NJ-SALEM NJ-BURLINGTON NJ-
BUCKS PA-DELAWARE PA-MONTGOMERY PA-PHILADELPHIA PA-
1232 AM EDT SUN MAY 22 2016

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR NORTHERN NEW CASTLE...
NORTHWESTERN CAMDEN...NORTHWESTERN GLOUCESTER...NORTHWESTERN SALEM...
NORTHWESTERN BURLINGTON...SOUTHEASTERN BUCKS...DELAWARE...
SOUTHEASTERN MONTGOMERY AND PHILADELPHIA COUNTIES...

MOST OF THE HIGHER RAINFALL RATES FROM EARLIER HAVE MOVED AWAY FROM
THE AFFECTED AREA. LIGHTER RAIN SHOWERS WILL CONTINUE THE REST OF
THE NIGHT. STREAMS MAY RUN HIGH FOR A LITTLE WHILE LONGER. 

LAT...LON 3957 7563 3976 7573 4025 7487 4006 7466

$$

PO

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at May 21, 9:26 PM EDT, 39 minutes earlier.

Area forecast discussion, May 21, 9:26 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
926 PM EDT SAT MAY 21 2016

.SYNOPSIS...
Low pressure off the Virginia coast will lift northeast of our
region through the day Sunday. However, a second offshore low is
expected to develop by Monday, before lifting away from the region
on Tuesday. A ridge will build over our region mid week. By Friday,
the ridge is expected to shift east as another low begins to slide
over the Great Plains.

&&

.NEAR TERM /THROUGH SUNDAY/...
Surface low pressure located off the Delmarva coast this evening
will continue to move northeastward through tonight. A mid/upper
trough to our west will continue to send several vorticity
impulses across the area tonight as well. One is moving through
early this evening which has led to an increase in some moderate
to at times heavy rainfall from the I-95/295 corridor
north and westward. We've increased pops significantly in this
area through the evening hours, then lower them through the night
as precipitation may become more showery overnight. Also added
drizzle and fog across southern portions of New Jersey, as well as
the Delmarva.

&&

.SHORT TERM / SUNDAY THROUGH 6 AM SUNDAY/...
The upper level low pressure system that will be to our northwest
will drop southward on Sunday. The 12z GFS/CMC/UKMET are a bit
further west than the 12Z ECMWF with this feature. With this
forecast package, we opted to go with a slightly more west track of
the low. This could potentially keep the highest coverage of showers
across Eastern Pennsylvania throughout the day. The areal coverage of
showers looks to be of a diurnal nature as low level lapse rates
steepen (instability mechanism) to increase the coverage by the
afternoon. Rainfall amounts are going to be light but a continued
low freezing level around 10,000 feet may result in a few showers
containing pea size hail in the afternoon hours. Coverage of
hail looks to low to place in forecast attm.

The track of the low will also effect the high temperatures. A
further east and cloudier ECMWF keeps highs down in the low and mid
60's for most. On the other hand, A further west low track would
allow for breaks of sunshine and a chance at 70 degrees for Delaware
and New Jersey.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Monday through Tuesday...As the upper level short wave trough digs
and intensifies over the Mid Atlantic, a surface low will
subsequently develop off the coast of VA/NC. As a result, expect the
work week to begin with much of the same weather pattern we're
seeing this weekend. Northeasterly flow will temper max temperatures
a bit, staying slightly below normal. However, thanks to air mass
modification, we should see a modest warming trend into Tuesday and
highs may be near normals. The moisture advection, thanks to
persistent onshore flow, and synoptic scale lift thanks to the upper
level low will result in continued rain chances. How quickly we dry
out will be dependent on how quickly the low lifts out of the
region. On this point, there are some slight differences between the
models with the GFS being a bit slower to clear everything out.
Would expect the bulk of the precipitation to be done by mid day
Tuesday as the flow turns more northwesterly, but a few showers
could linger into Tuesday evening.

Wednesday and Thursday...Upper level ridge shifts east, with the
ridge axis over our region by Thursday morning, bringing a lull in
rain chances and a very noticeable warming trend, with 80s expected
across much of the region both days.

Friday and Saturday...ridge shifts further east offshore through
this time, leaving our region on the periphery of the ridge. As
such, could see primarily afternoon and evening showers and
thunderstorms as shortwave troughs embedded in the upper level SW
flow slide over the region.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight: Conditions vary from VFR across the north at ABE and RDG,
to IFR at ILG/MIV/PHL, and MVFR at ACY/PNE/TTN. We expect IFR
conditions to develop for all sites through this evening and
overnight, except for ABE/RDG where we expect MVFR conditions to
develop. An area of moderate to heavy rain is moving across
eastern Pennsylvania and northern New Jersey this evening, then
we expect more showery conditions through the night. Generally
north to northeast winds 5-10 knots, with some gusts 15-20 knots
possible from PHL south and eastward.

Sunday: Ceilings will start off IFR/MVFR in the morning, and begin
lifing from north to south, and may eventually lift to VFR by the
afternoon. Scattered showers could continue occur through the day.
North to northeast winds will start the day, becoming northwest
for ILG/PHL and points westward. Winds are expected to become
southeast for TTN and points south and east.

Outlook...

Monday and Tuesday...Occasional MVFR conditions possible with
showers and fog especially Monday night.

Wednesday and Thursday...VFR conditions likely. Small chance of MVFR
conditions with showers and thunderstorms Thursday afternoon and
evening.

&&

.MARINE...
We've extended the Small Craft Advisory on the Delaware Bay
through 2 am as winds look to remain gusty around 25 knots for
a few more hours. The Small Craft Advisory will continue for the
Atlantic coastal waters with no change with building seas expected
and gusts around 25-30 knots, especially across the southern half
of the waters.

Sunday: Winds will be more northerly and lighter. However wave
heights will still run from five to eight feet. SCA in effect.

RIP CURRENTS...Moderate risk for rip currents is expected for
Sunday. Northeast winds will be lighter than Saturday, but a
higher swell height will likely lead to moderatre risk for the
formation of dangerous rip currents.

The Experimental one stop shop National Beach Forecast page may
begin posting on our web site, for our area, midday Sunday, or
more likely midday Monday. We hope you will like it. This is the
beginning of what we hope will be potentially more useful rip
current information coming in a year or two. You'll click the
umbrella and from there its all self explanatory.

Outlook...

Sunday night into Monday...Seas are expected through this
period and could be at or above 5 feet as early as Monday morning
(especially on the southern coastal waters).

Monday night...SCA conditions are likely on the coastal waters,
primarily for seas above 5 feet, though gusts near or above 20 kt
are possible.

Tuesday...seas should slowly subside, though SCA conditions may
linger through much of the day.

Tuesday night through Thursday...winds and seas should stay below
SCA criteria.

&&

.TIDES/COASTAL FLOODING...
With the full moon today (Saturday), and on shore flow developing
later today and persisting through at least Sunday morning, tide
levels should be higher than normal on the Atlantic oceanfront and
the Delaware Bay. However, we expect water levels to fall short of
minor flooding thresholds at this point. The highest water levels
are expected with the high tide cycles on Sunday and Monday evening.

&&

.CLIMATE...
Well, many have bemoaned the fact that April and May, so far, have
been relatively cool, especially after our top 5 warmest March in
over 140 years of data gathering.

Well, we ran the numbers for the rest of the month, using today's
max/min of 62/56, and the SFTPHI gridded max/min temp for PHL the
22nd-28th, and thereafter the FTPRHA max/min from the 12z/21 GFS
2m temps for the 29th-31st.

Our current 4 degree negative departure warms to only a degree
below normal (warms 3 degrees over the last 10 days). So it looks
as if summerlike warmth will develop here late this week and
potentially last through the Memorial Day weekend. 90 degree
warmth may be occurring in parts of our area and the cold feel to
the month of May will be replaced by the possibility of air
conditioners firing up.

By the way, while the month is top 5 coldest as of the 20th, it
should end up middle of the pack with no notable cold departure,
at least not more than a degree. If it does end up below normal
as now projected, it would be Philadelphia's first month with
below normal average temperatures since March 2015.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ452>455.
     Small Craft Advisory until 6 AM EDT Monday for ANZ450-451.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ430-431.

&&

Synopsis...Johnson
Near Term...Gaines/Robertson
Short Term...Gaines
Long Term...Johnson
Aviation...Gaines/Johnson/Robertson
Marine...Drag/Gaines/Johnson/Robertson
Tides/Coastal Flooding...
Climate...
Hazardous weather outlook, May 21, 3:31 PM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 PM EDT SAT MAY 21 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-221945-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
331 PM EDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-221945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
331 PM EDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-221945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
331 PM EDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Areal Flood Advisories in New Jersey, 2016Areal Flood Advisories in Pennsylvania, 2016Areal Flood Advisories in Delaware, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.